See the current issue of Scrubs Magazine

How do I deal with a drug error?

pillsNothing compares to the sinking feeling you get when you realize you’ve administered the wrong medication to the wrong patient. As nurses, we strive to give the best possible care to each and every one of our patients, and that does not include giving them a medication that may possibly cause harm.

Your first step is to swallow your pride and convert that sinking feeling into action. If the drug is still infusing—if it was an IV dose, for instance—stop it at once. Assess the patient for any adverse reactions and treat as necessary.

Next step: Contact the physician and let her know about the error. If the administered dose was considerably higher than the ordered dose, you may have to consider an antidote to reverse the potentially harmful effects of the overdose. You’ll probably also have to monitor your patient’s vital signs and I&O more carefully over the next few hours. Depending on your facility’s policies, you may need to notify your supervisor as well.

As soon as the patient care situation is settled, fill out an incident report. Don’t look at the incident report as a paper laying blame; look at the incident report as a way to examine the problem and implement better practices. Most med errors are not the result of carelessness, but rather are the result of system failure. Perhaps the physician ordered one drug, but another was entered on the medication record. Perhaps the pharmacy sent the wrong pill. Maybe you hung an antibiotic without realizing it was related to one your patient is allergic to. An incident report detailing the circumstances of the error will help ensure that similar mistakes are not made in the future.

As to whether or not to tell your patient, check facility policy. Some facilities have full disclosure policies, and have generally discovered that openly admitting mistakes does not lead to increased legal action. Rather, patients who are told about mistakes are more likely to forgive.

Finally, check yourself. After all is said and done, ask yourself what you could have done differently and recommit to providing the best nursing care possible.

SEE MORE IN:
, , , , ,

Scrubs

The Scrubs Staff would love to hear your ideas for stories! Please submit your articles or story ideas to us here.
By

Post a Comment

You must or register to post a comment.

3 Responses to How do I deal with a drug error?

  1. Bettina M., RN

    Good article with very valuable information. Particularly the fourth paragraph- very well said. Nurses oftentimes feel too guilty to report the incident or think they will get in trouble for making an error. But incidence reporting is a must for quality improvement and if something can be prevented the next time around, then it is worth reporting. I also like the next paragraph about revealing the mistake to the patient. I have not, thankfully, had to deal with the issue of whether or not to tell a patient that a medication error has occurred but I think the article makes a very valid point that others may overlook- honesty. If I was the patient, I would want to know and would be more inclined to forgive and be grateful for the honesty of the staff member. Everyone makes mistakes, that is the bottom line.

  2. Stephanie P.

    As a nurse, I have had to call quite a few doctors and tell them that the patient is allergic to the drug they prescribed. I always look up the patient allergies in the chart to prevent me from making a med error. If I was to transcribe the order and give the med, the error would fall on my shoulders. It is worth the few extra seconds it takes to double check the pt allergies so that I do not make a med error and the pt is safe. It is funny though that when the dr writes the order for the wrong drug, it is not documented as a med error. In fact no one really finds out. If the nurse transcribed the order and gave the med, the nurse would be written up for a med error.

  3. catjmoses RN

    I always tell a pt what each pill is when administering meds and on one particular day I had to give an elderly woman 4-5 meds. She stated she could take them all at once so I told her what each was as I put them all in one med cup. I handed her the cup and she looked at the pills and a second before she popped them all in her mouth said, “these don’t look like any of my pills”. I nearly had a heart attack and said (shouted), “spit them out!” All the pills ended in her lap and she looked like she was going to cry. Long story short—all our (hospital) pills were generic and despite being the same dose and med, did not look like what she normally took. After double and triple checking each med for accuracy we both had a big sigh of relief and she re-took the meds. You can bet I also now ask pt’s to look before popping pills. I tell all my patients to question everything they are unsure of. Most ‘elders’ never questioned their doctor and just took what they were given without knowing why or what meds really were for.